Alert archive / Maryland / Flash Flood Warnings in 2002

Flash Flood Warning 1, NWS Baltimore/Washington

April 18, 2002Anne Arundel County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Apr 18, 2002, 5:23 PM EDT for Anne Arundel County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2002, 5:23 PM EDT (21:23 UTC)
Expired
Apr 18, 2002, 8:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Anne Arundel County, MD

The radar

The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 182123
FFWLWX
MDC003-190015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
521 PM EDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANNE ARUNDEL COUNTY IN CENTRAL MARYLAND

* UNTIL 815 PM EDT.

* AT 518 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING ACROSS ARUNDEL COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 2:38 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 18, 2:38 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
238 PM EDT THU APR 18 2002

S/W HAS TRIGGERED SCT SHRAS/TSRAS OVR FA THIS AFTN. EXPECT ACTIVITY
TO DIE OUT AFT SUNSET SO WL HV CHC OF EVE PCPN. MIN TEMPS LAST NIGHT
WERE MAINLY IN THE 60S ACRS THE FA. TEMPS WL BE SIMILAR TNGT TO WHAT
THEY WERE LAST NIGHT. WL USE MAV GUIDANCE TEMPS WHICH WERE HIER THAN
FWC TEMPS.

MDLS BRING ANOTHER S/W E ACRS FA ON FRI. S/W WAS REFLECTED AT THE
SFC BY A PREFRONTAL TROF. MDL X-SECTS INDICATED ONLY WK UVV/S FRI
AFTN. MOISTURE ALSO DECREASED SOMEWHAT E OF THE MTNS IN DOWNSLOPE
FLOW REGIME. HOWEVER...UNSTABLE AMS WL RMN OVR RGN AND THERE SHUD BE
ENUF LIFT FOR SCT CONVECTION. WL HV 30 POP FOR THE AFTN AND CONT CHC
INTO FRI EVE.

H85 TEMPS WERE PROGGED AT +15 FRI. MIXG THIS DOWN TO THE SFC DRY
ADIABATICALLY YIELDS M80S FOR MAX TEMPS. DOWNSLOPE FLOW WL PUSH
TEMPS INTO 85 TO 90 DEG RANGE.

CDFNT WL DROP S INTO FA ON SAT. WK WV PROGGED TO MOV ALONG FRONT AS
ANOTHER S/W CROSSES THE AREA. IT WL BE CLDIER OVR THE AREA THAN ON
PREV DAYS. THE CLDS AND H85 AT +13 DEG C WL KEEP TEMPS MAINLY IN THE
70S.

ZONAL FLOW WL PREVAIL OVR RGN SAT NGT AND SUN. CDFNT WL BCM STNRY
JST S OF AREA. WL HV CHC POPS BOTH PDS DUE TO WVS OF LOW PRES MOVG
ALG BDRY AND HI MEAN RH OVR RGN.

UPR TROF WL CROSS RGN ON MON. TROF WL SWEEP STNRY FRONT AND
ASSOCIATED PCPN OFFSHORE ERLY IN THE DAY.

MRF STILL PROGGED VRY COOL AIR OVERTAKING FA BHND THE SYS. SFC HIGH
BLDS INTO FA MON AND ERLY TUE DROPPING 1000-500 MB THICKNESSES TO
LESS THAN 540 DM WITH H85 TEMPS AT -4 DEG C BY 00Z TUE. WL LOWER
TEMPS A FEW DEGS FOR MON.

UPR RDGG WL RETURN OVR RGN FOR TUE AND ERLY WED W/DRY WX. NXT S/W
APPCHS FM NW LATE WED. CDFNT PRECEDING THE S/W WL BRING CHC PCPN TO
RGN LATE WED. WL RAISE TEMPS A LITTLE FOR WED AHD OF CDFNT. MRF MOVS
FRONT OFFSHORE ERLY THU. FOR NOW...WL HV CHC POPS THU W/NO TIMING.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

ARTHUR

In the hours before

Special weather statement, Apr 18, 1:30 PM EDT, 3 hours 53 minutes before
VAZ026-027-029-036>039-WVZ048-054-055-181830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
130 PM EDT THU APR 18 2002

...HEAVY RAIN OVER PARTS OF THE BLUE RIDGE...

VERY SLOW MOVING THUNDERSTORMS OVER WEST CENTRAL VIRGINIA WILL BE
PRODUCING ONE TO THREE INCHES OF RAIN IN LOCALIZED AREAS...MAINLY
ALONG THE BLUE RIDGE AND APPALACHIAN TRAIL.  THE REGION AROUND
CHARLOTTESVILLE... STAUNTON... AND HARRISONBURG IS WHERE MOST OF THE
THUNDERSTORMS ARE LOCATED AS OF 1:30 PM.  THE STRONGEST OF THE
STORMS WERE OVER AND JUST EAST OF THE BLUE RIDGE. THIS INCLUDES THE
NORTHWEST AREAS OF THE FOLLOWING COUNTIES... NELSON... ALBEMARLE...
AND MADISON.

THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND LIGHTNING... AND HAVE
THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS TO 35 MILES AN
HOUR. SOME MOUNTAIN STREAMS ALONG THE BLUE RIDGE WILL RISE VERY
RAPIDLY. STAY ALERT... AND STAY TUNED FOR POSSIBLE WARNINGS LATER
THIS AFTERNOON.

STRONG
Special weather statement, Apr 18, 2:40 PM EDT, 2 hours 43 minutes before
VAZ056-181945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
240 PM EDT THU APR 18 2002

A THUNDERSTORM WILL MOVE NORTHEAST OVER SPOTSYLVANIA COUNTY BETWEEN
2:40 AND 3:40 THIS AFTERNOON. THIS STORM WILL QUICKLY PRODUCE ONE TO
TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING. ALSO... GUSTY
WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE POSSIBLE. IF YOU ARE
OUTDOORS... SEEK SHELTER FROM THIS STORM.

STRONG
Special weather statement, Apr 18, 3:06 PM EDT, 2 hours 17 minutes before
VAZ041-181945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
306 PM EDT THU APR 18 2002

A THUNDERSTORM WILL MOVE NORTHEAST OVER NORTHWEST FAUQUIER COUNTY
BETWEEN 3:05 AND 3:45 THIS AFTERNOON. MARKHAM... DELAPLANE... AND SKY
MEADOWS STATE PARK ARE ALL IN THE PATH OF THIS STORM. IT WILL
QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND
LIGHTNING. ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL
ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM.

STRONG
Special weather statement, Apr 18, 3:24 PM EDT, 1 hour 59 minutes before
VAZ055-182030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
324 PM EDT THU APR 18 2002

A THUNDERSTORM WILL MOVE NORTHEAST OVER FREDERICKSBURG AND STAFFORD
COUNTY BETWEEN 3:25 AND 4:25 THIS AFTERNOON. THIS STORM WILL QUICKLY
PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING.
ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE
POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM. THIS
STORM PRODUCED SOME POWER OUTAGES IN SPOTSYLVANIA COUNTY.

STRONG
Local storm report, Apr 18, 4:59 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
459 PM EDT THU APR 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    FREDERICKSBURG            VA   WIND DAMAGE
04/18/02   FREDERICKSBURG                 TREES DOWN ON LINES AND
                                          ROADWAYS.

0335 PM    COUNTYWIDE                VA   WIND DAMAGE
04/18/02   SPOTSYLVANIA

CAS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 5:06 PM EDTSevere Thunderstorm WarningLWXAnne Arundel39 min

Nearby

Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.